Thunderstorm Wind, Cherry
- When
- August 7, 8:05 PM CST
- Where
- Cherry County, 6.22 mi S of Cody
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.840, -101.250
Wind gusts estimated at 60 MPH along with pea sized hail.
An isolated supercell thunderstorm developed over northern Cherry County and became severe as it moved to the southeast into central Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell thunderstorm developed over northern Cherry County and became severe as it moved to the southeast into central Cherry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 7, 5:47 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 647 PM CDT THU AUG 7 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 338 PM CDT THU AUG 7 2014 .SHORT TERM...TONIGHT AND FRIDAY. PRECIPITATION CHANCES CONTINUE TO DOMINATE THE FOCUS OF THE SHORT TERM DISCUSSION. CURRENT WATER VAPOR IMAGERY INDICATES THAT A STEADY PLUME OF TROPICAL MOISTURE IS ADVECTING NORTH IN ADVANCE OF A MODEST VORT MAX/UPPER WAVE THAT IS CURRENTLY SITUATED OVER CENTRAL UTAH. WEAK DISTURBANCES/WAVES EMANATING FROM THE GREAT BASIN WAVE WILL CONTINUE TO WORK EAST ACROSS THE ROCKIES AND ONTO THE PLAINS THIS EVENING AND TOMORROW...SERVING AS A FOCUS FOR STORM DEVELOPMENT. MODEL PWAT VALUES ARE SHOWN TO INCREASE THIS AFTERNOON AND EVENING ACROSS SOUTHWEST NEBRASKA...WITH OVER 1.50" EXPECTED BY 00Z THIS EVENING. HIRES NEAR TERM CONVECTIVE ALLOWING MODELS ARE SHOWING CONVECTION SKIRTING WESTERN AND SOUTHWEST NEBRASKA BY 00Z THIS EVENING...THEN SPREADING EAST ACROSS SOUTHERN /POSSIBLY SOUTH CENTRAL/ PORTIONS OF THE CWA THROUGH MID-EVENING AND INTO THE OVERNIGHT. PREVIOUS DETERMINISTIC SOLUTIONS WERE FOCUSING HIGHER POP CHANCES ACROSS SOUTHWEST NEBRASKA...BUT WITH THE 07.12Z RUN NOW SEEMED TO HAVE BACKED OFF A BIT WITH THE FOCUS OF CONVECTION MAINLY SOUTH OF THE FORECAST AREA. SO FOR THE FORECAST...BACKED OFF POP CHANCES SLIGHTLY THIS EVENING AND OVERNIGHT...BUT IF STORMS GO...HEAVY RAINFALL WILL REMAIN A THREAT AS STORM MOTIONS OF LESS THAN 20KTS ARE EXPECTED. SEVERE WEATHER IS ALSO A POSSIBILITY AS THE LOWER TROPOSPHERE CONTINUES TO DESTABILIZE...19Z OBJECTIVE ANALYSIS INDICATES POCKETS OF MUCAPE REACHING 2000 J/KG AND EFFECTIVE BULK SHEAR UP TO 30KTS. A SEVERE STORM OR TWO WOULD BE POSSIBLE WITH GUSTY WIND AND SMALL SEVERE SIZE HAIL BEING THE MAIN THREATS. BUT AGAIN THE MAIN THREAT WILL BE HEAVY RAINFALL THIS EVENING AND OVERNIGHT...SLOW STORM MOTIONS WITH INCREASING PWATS AND INCREASING WARM CLOUD PROCESSES MAY PROMOTE A LOCALIZED FLOOD ISSUE ACROSS SOUTHWEST NEBRASKA. FRIDAY...AN ADDITIONAL SHORTWAVE WILL PASS THROUGH ZONAL FLOW SPARKING OFF MORE SHOWERS AND STORMS OVER MUCH OF THE FORECAST AREA. DYNAMICS SEEM SUFFICIENT TO SUPPORT POP CHANCES OF 40 PERCENT OR HIGHER FOR MUCH OF THE DAY. MODELS DO GENERATE SOME INSTABILITY AS THE UPPER LEVELS COOL...WILL KEEP THE MENTION OF THUNDER GOING. AS FOR TEMPERATURES...AFTER LOWS IN THE 60S FRIDAY MORNING...WEAK EASTERLY UPSLOPE FLOW WILL MODERATE HIGHS FOR MUCH OF THE DAY. CURRENT THINKING IS THAT UPPER 70S SHOULD BE THE NORM ACROSS NORTH CENTRAL NEBRASKA...BUT ACROSS OUR SOUTHWEST...UPPER 80S MAY BE REALIZED AS THE LOWER TROPOSPHERIC WIND VEERS TO SOUTHERLY. ELSEWHERE LOW TO MID 80S ARE ANTICIPATED. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 338 PM CDT THU AUG 7 2014 FRIDAY NIGHT THROUGH SUNDAY...UNSETTLED FRIDAY NIGHT AS AN UPPER LEVEL TROUGH AND WEAK CLOSED LOW MOVES ACROSS EASTERN SOUTH DAKOTA AND THE MID MISSOURI VALLEY. HIGHEST POPS OF 30 TO 40 PERCENT FRIDAY EVENING. A MORE ORGANIZED DISTURBANCE WILL MOVE INTO WESTERN NEBRASKA SATURDAY AFTERNOON. STORMS DEVELOPING WOULD LIKELY CONGEAL INTO AN MCS OR TWO. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH AVBL PWS OF 1.25 TO 1.5 INCH. GFS AND 12Z ECMWF BOTH HAVE SIMILAR SOLUTIONS. FAIR MODEL AGREEMENT WITH POPS UP TO 50 PERCENT MOST AREAS OVERNIGHT. THIS WILL BRING A WEAK COLD FRONT IN SUNDAY WITH HIGHS A FEW DEGREES COOLER FROM 80 TO 85. STILL A 20 TO 30 PERCENT CHANCE SUNDAY...MAINLY ACROSS THE EASTERN ZONES...AS UPPER TROUGH MOVES INTO THE MID MISSOURI VALLEY. SUNDAY NIGHT THROUGH THURSDAY...A CLOSED LOW OFF THE COAST OF CALIFORNIA SUNDAY NIGHT WITH AN UPPER RIDGE AXIS EXTENDING ACROSS TX INTO THE INTERMOUNTAIN WEST. THE UPPER RIDGE WILL GRADUALLY MOVE EAST AND FLATTEN INTO THE PLAINS REGION TUESDAY THROUGH THURSDAY. THIS WILL CAUSE TEMPERATURES TO WARM FROM THE LOW TO MID 80S MONDAY TO THE UPPER 80S AND POSSIBLY LOWER 90S...ESPECIALLY WESTERN AREAS BY TUESDAY THROUGH THURSDAY. GIVEN THAT UPPER FLOW ACROSS THE CNTRL AND NRN PLAINS WILL REMAIN NORTHWEST...THUNDERSTORM CHANCES WILL EXIST EACH DAY ACROSS WESTERN NEBRASKA...MAINLY DURING THE LATE AFTERNOON INTO THE OVERNIGHT HOURS. CHANCES HOWEVER MAINLY A SLIGHT CHANCE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 632 PM CDT THU AUG 7 2014 CLOUDINESS WILL BE ON THE INCREASE ACROSS SOUTHWESTERN NEBRASKA THIS EVENING AS THUNDERSTORMS MOVE INTO THE AREA FROM NORTHEASTERN COLORADO. THE THREAT FOR THUNDERSTORMS WILL BE GREATEST AT THE KLBF TERMINAL WILL BE BETWEEN 02 AND 06Z THIS EVENING. AFTER 06Z...BROKEN TO OVERCAST SKIES ARE EXPECTED OVERNIGHT WITH A THREAT FOR SOME MVFR CIGS AND PATCHY FOG POSSIBLE TOWARD DAYBREAK FRIDAY MORNING. SKIES WILL GRADUALLY CLEAR BY FRIDAY AFTERNOON. FOR THE KVTN TERMINAL...THERE WILL BE A SMALL THREAT FOR THUNDERSTORMS THIS EVENING AND THEY WILL BE HANDLED WITH A VCTS THREAT SINCE COVERAGE WILL BE SPARSE. OTHERWISE...EXPECT MVFR CIGS TO DEVELOP TOWARD DAYBREAK WITH VISBYS DOWN TO 4SM IN PATCHY FOG. FOG WILL BURN OFF BY MID MORNING WITH SCATTERED HIGH CLOUDINESS EXPECTED THEREAFTER. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JACOBS LONG TERM...ROBERG AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT THU AUG 7 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-082015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT THU AUG 7 2014 /209 PM MDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN NEBRASKA THIS EVENING AND TONIGHT. STORMS WILL BE CAPABLE OF VERY HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED MINOR FLOODING. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT FOR THE SOUTHERN PANHANDLE AND SOUTHWEST NEBRASKA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH NEXT WEDNESDAY...WITH THE BEST CHANCES FRIDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS CAPABLE OF LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE FRIDAY AND SATURDAY...MAINLY ACROSS SOUTHWEST NEBRASKA. HEAVY RAIN WILL ALSO BE A THREAT ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) SNIVELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 619 PM CDT THU AUG 7 2014 NEZ069-080000- CHASE NE- 519 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 600 PM MDT... AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CHAMPION...OR 15 MILES SOUTHWEST OF IMPERIAL...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IMPERIAL... CHAMPION... ENDERS RESERVOIR STATE RECREATION AREA... ENDERS... CHURCH GROVE CAMPGROUND... AREA A CAMPGROUND... CENTER DAM CAMPGROUND... THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 41. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 712 PM CDT THU AUG 7 2014 NEZ071-080100- FRONTIER NE- 712 PM CDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER COUNTY UNTIL 800 PM CDT... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF MAYWOOD...OR 11 MILES SOUTHWEST OF CURTIS...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CURTIS... RED WILLOW RESERVOIR STATE RECREATION AREA... STOCKVILLE... MEDICINE CREEK RESERVOIR STATE RECREATION AREA... QUICK... BLUEGILL HAVEN CAMPGROUND... WILLOW VIEW CAMPGROUND... DANCING LEAF EARTH LODGE... FREEDOM... ORAFINO... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 50. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 MPH along with pea sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532700.